Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Cheyenne, WY

July 13, 2006Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2006, 1:38 AM MDT for Dawes County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2006, 1:38 AM MDT (07:38 UTC)
Expired
Jul 13, 2006, 2:00 AM MDT
In force
22 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 142 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 130738
SVRCYS
NEC045-130800-
/O.NEW.KCYS.SV.W.0085.060713T0738Z-060713T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
138 AM MDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 200 AM MDT

* AT 137 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DEVILS BACKBONE...OR ABOUT 6 MILES EAST OF
  CHADRON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN DAWES COUNTY AT 150 AM MDT

LAT...LON 4299 10304 4263 10290 4263 10277 4300 10279

$$
1 follow-up statement
000 
WWUS55 KCYS 130754
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 AM MDT THU JUL 13 2006

NEC045-130803-
/O.EXP.KCYS.SV.W.0085.000000T0000Z-060713T0800Z/
DAWES NE-
153 AM MDT THU JUL 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY
EXPIRES AT 200 AM MDT...

THE STORM HAS MOVED OUT OF DAWES COUNTY...THEREFORE THE WARNING WILL 
BE ALLOWED TO EXPIRE.

LAT...LON 4299 10304 4263 10290 4263 10277 4300 10279

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:23 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 8:23 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
823 PM MDT WED JUL 12 2006

.UPDATE...
PVA AHEAD OF ANOTHER UPSTREAM VORT IS KEEPING SHOWER AND
THUNDERSTORM ACTIVITY ALIVE THIS EVENING. THE WRF IS VERY WELL
INITIALIZED WITH CURRENT PRECIP...SO FOLLOWED 00Z TREND AND
INCREASED POPS IN THE WEST UNTIL MIDNIGHT. THIS IS A SAFE BET...AND
A BIT REACTIONARY...BECAUSE A PRONOUNCED PRECIP BAND IS HEADED FOR
CARBON COUNTY RIGHT NOW. TRICKER ASPECT IS HOW LONG IT WILL LAST
AND HOW FAR IT WILL TRACK THROUGH THE CWA. THINK THE MOUNTAINS WILL
FILTER OUT MOST OF IT...THUS AN EAST/WEST POP GRADIENT IS IN
PLACE...BUT ALSO ADDED SOME LOW GRADE POPS IN THE WEST FOR AFTER
MIDNIGHT IN CASE THE SHOWERS STICK AROUND. NO OTHER CHANGES TO
PREVIOUS FORECAST.

&&

.PREV DISCUSSION... (ISSUED 200 PM MDT WED JUL 12 2006)

SHORT TERM...THROUGH FRIDAY...WARMER TEMPERATURES AS EXPECTED FOR
PORTIONS OF NEBRASKA PANHANDLE AND SOUTHEAST WYOMING.
HOWEVER...STRUGGLING A BIT FOR CHEYENNE WITH TEMPERATURES REACHING
UP TO 82F DEGREES WHICH IS 10F DEGREES COOLER THAN ANTICIPATED. HAD
MADE A LATE UPDATE TO MAKE MINOR ADJUSTMENTS TO TEMPERATURES.
LOOKING AT TEMPERATURES IN THE NEBRASKA PANHANDLE...CHADRON WAS THE
WARMEST AT 1 PM MDT WITH 99F DEGREES. LATEST RADAR REFLECTIVITY
SHOWS THUNDERSTORMS DEVELOPING NEAR THE LARAMIE MOUNTAINS AND MOVING
EAST AT 10 MPH.  THE STRONGER STORM IS LOCATED NEAR HAWK SPRINGS BUT
ONLY EXPECT BRIEF SHOWER.  OTHER THUNDERSTORMS STARTING TO MOVE INTO
WESTERN CARBON COUNTY.  EXPECT ISOLATED ACTIVITY TO CONTINUE THROUGH
THE EARLY EVENING. THE BEST CHANCES FOR STRONGER THUNDERSTORMS WILL
BE OVER THE NEBRASKA PANHANDLE ASSOCIATED WITH THE BETTER MOISTURE.
ALTHOUGH THERE IS NO EXPECTATION OF STORMS BECOMING SEVERE...COULD
SEE SOME BRIEF HEAVY RAIN...PEA SIZE OR SMALLER HAIL AND WIND GUSTS
UP TO 45 MPH. OVERNIGHT EXPECT WARMER LOW TEMPERATURES OVER THE
NEBRASKA PANHANDLE. AS WEAK SHORTWAVE MOVES TO THE EAST OF NORTHERN
WYOMING...TEMPERATURES EXPECTED TO WARMER ON THURSDAY. RISING
HEIGHTS AND WARMER TEMPERATURES SHOULD CONFINE ANY THUNDERSTORM
ACTIVITY TO THE MEDICINE BOW AND SIERRA MADRE MOUNTAINS FOR THURSDAY
AND FRIDAY. HOWEVER...EXPECT MINIMAL ACTIVITY OVER THE MOUNTAINS AND
CONTINUE WITH VERY LOW GRADE POPS.

LONG TERM...FRIDAY THROUGH WEDNESDAY. THE UPPER RIDGE REMAINS OVER
THE AREA THROUGH THE PERIOD. THIS WILL KEEP TEMPERATURES ABOVE
NORMAL THROUGH THE PERIOD AND RAINFALL ISOLATED. THE GFS AND DGEX
DIFFER IN THE EXTENT OF THE ISOLATED SHOWER ACTIVITY WITH THE DGEX
BEING SLIGHTLY WETTER. GENERALLY THE DRIER GFS SEEMS TO BE
PREFERRED. THIS WILL KEEP THE RH FIELDS QUITE LOW DURING THE PERIOD
AND THE DANGER OF WILD LAND FIRES HIGH...HOWEVER OVERALL THE WIND
FIELDS WILL REMAIN LIGHT UNDER THE UPPER RIDGE AND FIRE SPREAD WILL
BE LIMITED. EXCESSIVE HEAT WILL POSE A CONCERN OVER THE AREA WITH
AFTERNOON HIGHS REACHING THE UPPER 90S TO AROUND 100 ON THE PLAINS.
HOWEVER OVERNIGHT LOWS WILL FALL INTO THE 60S AS USUAL.

FIRE WEATHER...SIMILAR CONDITIONS TO YESTERDAY WITH ISOLATED DRY
THUNDERSTORMS MOVING OVER NORTH PORTIONS CARBON COUNTY...BUT
RELATIVE HUMIDITY VALUES NEAR 20 PERCENT. MAIN CONCERN WILL BE ON
THURSDAY AND FRIDAY WITH MODELS INDICATING RELATIVE HUMIDITY VALUES
BELOW 15 PERCENT ACROSS MUCH OF THE CWA ON THURSDAY AND THEN CWA
WIDE ON FRIDAY. HOWEVER...MODELS SHOW WINDS WILL BE BELOW RED FLAG
CRITERIA. FOR NOW IT DOES NOT APPEAR THAT ANY FIRE WEATHER
HIGHLIGHTS WILL BE NECESSARY FOR THURSDAY OR FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...GOERING
LONG TERM....COPLEY
UPDATE.......SOWKO
Hazardous weather outlook, Jul 12, 10:30 AM MDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT WED JUL 12 2006

WYZ059>070-131630-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED WEAK THUNDERSTORMS WILL DEVELOP IN THE LATE AFTERNOON
AND EARLY EVENING. STORMS WILL MOVE EAST TO NORTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL RETURN ALONG AND WEST OF THE LARAMIE
RANGE SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-131630-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1030 AM MDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE LATE AFTERNOON AND
EARLY EVENING. STORMS WILL MOVE EAST TO NORTHEAST AT 15 MPH. WIND
GUSTS UP TO 45 MPH...BRIEF HEAVY RAIN...AND PEA SIZE HAIL WILL BE
POSSIBLE WITH THESE STORMS.

SEVERE DROUGHT CONTINUES FOR SOUTHERN PORTIONS OF THE NEBRASKA
PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL RETURN TO THE NEBRASKA PANHANDLE ON
MONDAY THROUGH WEDNESDAY.

SEVERE DROUGHT CONTINUES FOR SOUTHERN PORTIONS OF THE NEBRASKA
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 13, 1:29 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 AM MDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     TSTM WND GST     5 W CHADRON             42.84N 103.10W
07/13/2006  M55.00 MPH       DAWES              NE   ASOS

&&

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.